Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 30, NWS Lubbock, TX

April 23, 2021Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2021, 4:44 PM CDT for Childress County, Cottle County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 4:44 PM CDT (21:44 UTC)
Expired
Apr 23, 2021, 5:15 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:53 PM CDTHAIL 1.56 Nne Swearingen, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:14 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS54 KLUB 232144
SVRLUB
TXC075-101-232215-
/O.NEW.KLUB.SV.W.0030.210423T2144Z-210423T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
444 PM CDT Fri Apr 23 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Childress County in the Panhandle of Texas...
  Northeastern Cottle County in northwestern Texas...

* Until 515 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located 8 miles north of
  Swearingen, or 14 miles southeast of Childress, moving east at 35
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kirkland and Swearingen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for the Panhandle
of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 10001 3424 10004 3423 10005 3410 10005
      3406 10011 3421 10028 3440 10019 3446 10000
      3423 10000
TIME...MOT...LOC 2144Z 257DEG 30KT 3426 10011 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CWA
2 follow-up statements
742 
WWUS54 KLUB 232201
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
501 PM CDT Fri Apr 23 2021

TXC075-101-232215-
/O.CON.KLUB.SV.W.0030.000000T0000Z-210423T2215Z/
Childress TX-Cottle TX-
501 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...

At 500 PM CDT, a severe thunderstorm was located 4 miles southwest of
Goodlett, or 11 miles west of Quanah, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Kirkland and Swearingen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for the Panhandle
of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 10001 3424 10004 3423 10005 3410 10005
      3410 10013 3418 10021 3440 10019 3446 10000
      3423 10000
TIME...MOT...LOC 2200Z 257DEG 30KT 3429 9994 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CWA
359 
WWUS54 KLUB 232207
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
507 PM CDT Fri Apr 23 2021

TXC075-101-232216-
/O.EXP.KLUB.SV.W.0030.000000T0000Z-210423T2215Z/
Childress TX-Cottle TX-
507 PM CDT Fri Apr 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHILDRESS AND
NORTHEASTERN COTTLE COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for the Panhandle
of and northwestern Texas.

LAT...LON 3424 10001 3424 10004 3423 10005 3410 10005
      3410 10013 3418 10021 3440 10019 3446 10000
      3423 10000
TIME...MOT...LOC 2206Z 257DEG 22KT 3427 10002 

$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:38 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 1:38 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
138 PM CDT Fri Apr 23 2021

.SHORT TERM...
An upper level trough with a slightly positive tilt was making its
way across New Mexico early this afternoon. As this trough
approaches the area and moves overhead this evening it will take on
more of a neutral tilt. We will be on the downwind side of a curved
upper level jet resulting in a broad area of upper level divergence.
A strong jet streak will result in this divergence mostly off the
caprock and points farther east into northwest Texas and Oklahoma.
Subsidence will then quickly swing in aloft as the trough axis moves
overhead this evening. A center of a surface low was currently
moving across the extreme southern Texas Panhandle resulting in dry
westerly winds for much of the FA. The only exception was over the
eastern Rolling Plains into the extreme southeastern Texas Panhandle
where surface winds remained backed. Low level convergence still
looks to be maximized over the southeastern Texas Panhandle just to
the northeast of the center of the surface low. From this location
into the northern Rolling Plains looks to be the most likely point
of initiation of convection.

A notable low level theta-e ridge was advecting northward into the
Rolling Plains this afternoon. This theta-e ridge will likely bend
back to the northwest in the low level wind convergence zone across
the southeastern into south-central Texas Panhandle. Although low
level mixed layer CAPEs will max out farther to the east in
northwest Texas, we will still see healthy instability values over
the aforementioned area of around 1500-2000 J/kg. This is also in
part due to very steep mid level lapse rates moving overhead this
afternoon around 8-9 C/km. Model soundings also show very little
to no capping by 4pm or so within this zone of high instability
values. Any thunderstorms that do develop will quickly become
severe with very large hail possible but also quickly move east of
the FA. A cold front will follow this evening and overnight
shifting breezy winds to the north. A low amplitude ridge will
then move overhead on Saturday leading to a beautiful day.

.LONG TERM...
A relatively progressive low amplitude ridge is on course to
overspread the southwest CONUS for the end of the weekend and
beginning of next week helping to turn the heat up to around 90
degrees across the region on Sunday and Monday. A positively tilted
trough will deepen as it approaches on Tuesday with a sharp gradient
of H50 height falls dropping temps somewhat, but winds will increase
as the trough axis impinges on the divergent surface wind field over
New Mexico and West Texas. A cold front quickly fills in and cools
us down Wednesday as the trough axis shifts east with a slight
chance of rainfall on the back side of the system Wednesday
afternoon. A more amplified ridge will first set up over the west
for the end of the work week, then gradually flatten through the
course of the weekend. Highs thursday and Friday will be in the 70s
for most, and back into the mid 80's for next Saturday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01/55
Hazardous weather outlook, Apr 23, 3:22 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
322 PM CDT Fri Apr 23 2021

TXZ021>044-242030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
322 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Warm, dry, and gusty westerly winds will result in elevated to
near-critical fire weather conditions across the Caprock, and the
central and southern Rolling Plains region this afternoon. A Fire
Danger Statement is in effect from noon to 8 pm CDT.

A threat of an isolated severe wind gust up to 60 mph and large hail
up to baseball size is possible this afternoon as storms form across
the eastern Rolling Plains and extreme southeastern Texas Panhandle.
An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional fire weather concerns will be possible each afternoon
Sunday through the middle of next week. A threat of strong to
possibly severe storms will exist Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, Apr 23, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             8 ENE CEE VEE           34.27N 100.31W
04/23/2021  E1.75 INCH       COTTLE             TX   STORM CHASER

&&

EVENT NUMBER LUB2100242

KENDRICK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:51 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall54 min
Apr 23, 4:10 PM CDTTornado WarningLUBChildress, Cottle35 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningLUBChildress, Hall62 min
Apr 23, 5:42 PM CDTTornado WarningLUBChildress, Cottle, Hall, Motley33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.